[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1987

Severe Vasculitis During Isotretinoin Therapy

Author Affiliations

Room 269 Bldg 100 San Francisco General Hospital 1001 Potrero St San Francisco, CA 94110; New York Hospital-Cornell Medical Center New York; Peralta Hospital Oakland, Calif; Case Western Reserve University School of Medicine Cleveland; University of Medicine and Dentistry of New Jersey Newark

Arch Dermatol. 1987;123(9):1123-1125. doi:10.1001/archderm.1987.01660330030005
Abstract

To the Editor.—  We describe two patients in whom, while receiving isotretinoin for severe cystic acne previously uncontrolled by conventional therapy, severe vasculitis developed, one patient with Wegener's granulomatosis and the other patient with small-vessel angiitis.

Report of Cases.—Case 1 (Wegener's Granulomatosis).—  Acne of the face and upper trunk developed in this patient at age 15 years in 1980. In November 1983, he began therapy with isotretinoin orally administered at 80 mg (1.1 mg/kg)/d. For the previous year, he had had a "stuffed-up nose," epistaxis, and a serous otitis media severe enough to require lancing of the tympanic membrane. After six weeks, he had transient migratory joint pains and more severe epistaxis. After 11 weeks, the patient had areas of exuberant, crusted, painful granulation tissue on the chest and shoulders, decreased hearing, and increased nasal congestion. By 14 weeks, he had

First Page Preview View Large
First page PDF preview
First page PDF preview
×